Alert archive / Iowa / Special Weather Statements in 2015

Special Weather Statement, NWS Des Moines, IA

August 2, 2015Poweshiek County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 2, 2015, 8:01 PM CDT for Poweshiek County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2015, 8:01 PM CDT (01:01 UTC)
Expired
Aug 2, 2015, 8:30 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA

County Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 8:01 PM CDTHAIL 23 Ese Deep River, IAVIA TWITTER AND RELAYED BY KWWL. DELAYED REPORT. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3927 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.9
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WWUS83 KDMX 030101
SPSDMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT SUN AUG 2 2015
 
IAZ062-030130-
POWESHIEK IA-
801 PM CDT SUN AUG 2 2015

...STRONG THUNDERSTORM...

AT 801 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF KESWICK...OR 10 MILES EAST OF MONTEZUMA...MOVING
SOUTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTEZUMA...DEEP RIVER AND BARNES CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL IOWA.

LAT...LON 4151 9248 4158 9252 4163 9242 4163 9230
      4151 9230
TIME...MOT...LOC 0101Z 297DEG 35KT 4155 9233 

$$

ANGLE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:08 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 2, 7:08 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT SUN AUG 2 2015

...UPDATED FOR 03/00Z AVIATION FORECAST DISCUSSION...

.SHORT TERM /TONIGHT/...
ISSUED AT 255 PM CDT SUN AUG 2 2015

A COOL FRONT WILL CROSS THE FORECAST AREA FROM NORTHWEST TO
SOUTHEAST THIS EVENING...WITH AN ASSOCIATED WIND SHIFT AND FALLING
TEMPERATURES AND DEWPOINTS AS THE BOUNDARY PASSES THROUGH CONCURRENT
WITH SUNSET. THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE AND
THERE IS A POSSIBILITY OF THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AND EVENING. HOWEVER...MESOANALYSIS INDICATES WARM
TEMPERATURES ALOFT ARE SUPPRESSING CONVECTIVE INITIATION THUS FAR AS
CONFIRMED BY A DISTINCT LACK OF CUMULUS DEVELOPMENT IN SATELLITE
IMAGERY. HIGH RESOLUTION MODELS ARE PICKING UP ON THIS AND GENERALLY
DEVELOPING FEW IF ANY STORMS ACROSS OUR AREA...WITH MOST ACTIVITY
REMAINING OVER WISCONSIN AND FAR EASTERN IOWA THROUGH THE EVENING.
HAVE MAINTAINED ISOLATED THUNDERSTORMS AHEAD OF THE BOUNDARY IN THE
OUTGOING FORECAST...AS IF THEY DO INITIATE THE COVERAGE SHOULD BE
SPOTTY. HOWEVER...DESPITE THE LOW PROBABILITY AND COVERAGE ANY
STORMS THAT DO FORM HAVE THE POTENTIAL TO BE STRONG TO SEVERE GIVEN
THE DEGREE OF INSTABILITY PRESENT...WITH HAIL AND WIND BEING THE
THREATS. ONCE THE BOUNDARY AND ANY STORMS SWEEP OUT TO THE
SOUTH/SOUTHEAST EARLY TONIGHT COOLER AND QUIET WEATHER SHOULD
PREVAIL INTO TOMORROW MORNING.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 255 PM CDT SUN AUG 2 2015

ACTIVE WEATHER PATTERN WILL SET UP FOR EXTENDED AFTER A BRIEF
BREAK IN PRECIPITATION CHANCES. BOUNDARY PUSHING SOUTH THROUGH
IOWA TODAY WILL CONTINUE TO PUSH SOUTH INTO MISSOURI...KEEPING
CONDITIONS DRY EARLY MONDAY. MODELS HAVE BEGUN TO COME INTO GOOD
AGREEMENT WITH MUCH OF PERIOD...THOUGH NAM APPEARS TO BE MOST
AGGRESSIVE AND PRECIPITATION HEAVY...AND HAVE THEREFORE TRENDED
TOWARDS GFS/ECMWF BLEND. BOUNDARY LINGERING IN THE MISSOURI RIVER
VALLEY WILL PUSH EAST INTO IOWA LATE MONDAY...BRINGING CHANCES FOR
PRECIPITATION TO THE SOUTHWEST. THIS SYSTEM WILL PUSH
EAST. HOWEVER...EXPECT PRECIPITATION TRENDS TO CONTINUE TO PUSH
NORTHEAST AS WAVE LIFTS INTO IOWA THROUGH THE DAY TUESDAY SETTING
UP PROLONGED PERIODS OF PRECIPITATION CHANCES AS NORTHWESTERLY
FLOW PERSISTS ACROSS AREA AS RIDGE ACROSS WEST BEGINS TO SLOWLY
SHIFT EAST. GENERALLY EXPECT TO SEE ONLY PERIODS OF
PRECIPITATION...THOUGH TIMING OF WAVES IS DIFFICULT ATTM. BEST
CHANCE FOR HEAVY RAIN WILL COME TUESDAY NIGHT ACROSS THE SOUTH AS
LOW PUSHES EAST. BEST MOISTURE TRANSPORT WILL BE VERY NEAR IA/MO
BOARDER AND MAY PUSH SOUTH INTO MISSOURI. CURRENTLY MODELS
INDICATE PWAT VALUES NEAR 1.6 INCHES IN THE SOUTH...WHICH IS
RELATIVELY HIGH FOR AUGUST. THIS WILL BE FOLLOWED BY ANOTHER ROUND
OF UNCERTAIN TIMING ON PRECIP CHANCES WITH LARGE UPPER LOW
PUSHING ACROSS CANADA FINALLY BREAKING DOWN RIDGE AND PUSHING
EAST BY END OF WEEK...BRINGING A BREAK IN PRECIPITATION CHANCES
FOR THE END OF THE PERIOD.

WITH NORTHWESTERLY FLOW ALOFT TEMPERATURES WILL BE COOL FOR THE
PERIOD...GENERAL BELOW NORMAL FOR EARLY AUGUST. DO NOT HAVE HIGH
CONFIDENCE IN SUCH COOL TEMPERATURES...GIVEN UNCERTAINTIES IN
TIMING OF PRECIPITATION CHANCES IN THE EXTENDED...AND HAVE BUMPED
TEMPERATURES UP A FEW DEGREES...ESPECIALLY EARLY IN THE PERIOD.
HOWEVER...FEEL HIGHS IN THE 80S IS A GOOD TREND FOR MUCH OF
PERIOD...WITH COOLER TEMPERATURES POSSIBLE LATE IN PERIOD.

&&

.AVIATION...03/00Z
ISSUED AT 708 PM CDT SUN AUG 2 2015

SHRA/TSRA WILL ACCOMPANY A COLD FRONT IN SOUTHERN IOWA AS IT SLIDES
SOUTHWARD THIS EVENING. SOME BRIEF MVFR/IFR VSBYS/CIGS ARE POSSIBLE
IN THE STRONGER STORMS. BEHIND THE FRONT...WINDS WILL BE NORTHWEST.
VFR FLIGHT RULES ARE EXPECTED DURING THE BALANCE OF THE TAF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...AWB
AVIATION...ZOGG
Hazardous weather outlook, Aug 2, 7:06 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT SUN AUG 2 2015

IAZ062-070>075-081>086-092>097-040015-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
706 PM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
EVENING. THE PRIMARY THREATS WILL INCLUDE LARGE HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS
BETWEEN LATE MONDAY AND FRIDAY. SOME STRONG STORMS WILL BE
POSSIBLE...BUT OVERALL THE SEVERE WEATHER THREAT APPEARS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON INTO THE
EARLY EVENING HOURS.

IAZ004>007-015>017-023>028-033>039-044>050-057>061-040015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
706 PM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS
BETWEEN LATE MONDAY AND FRIDAY. SOME STRONG STORMS WILL BE
POSSIBLE...BUT OVERALL THE SEVERE WEATHER THREAT APPEARS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ZOGG

In the hours before

Local storm report, Aug 2, 6:50 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             PELLA                   41.41N 92.92W
08/02/2015  E0.75 INCH       MARION             IA   TRAINED SPOTTER

            RUOGHLY PENNY SIZED HAIL IN PELLA RELAYED BY TRAINED
            SPOTTER

&&

CURTIS
Local storm report, Aug 2, 7:02 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
702 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             CRESTON                 41.06N 94.36W
08/02/2015  E1.00 INCH       UNION              IA   TRAINED SPOTTER

&&

ZOGG
Local storm report, Aug 2, 7:03 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     CHARITON                41.02N 93.31W
08/02/2015  M58 MPH          LUCAS              IA   ASOS

            ASOS IN CRESTON MEASURED A WIND GUST OF 50KTS

&&

CURTIS
Local storm report, Aug 2, 7:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             SSW ORIENT              41.20N 94.42W
08/02/2015  M0.50 INCH       ADAIR              IA   TRAINED SPOTTER

            DIME SIZED HAIL MEASURED IN ORIENT BY TRAINED SPOTTER

&&

CURTIS
Local storm report, Aug 2, 7:35 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             MONROE                  41.52N 93.10W
08/02/2015  E2.50 INCH       JASPER             IA   PUBLIC

            PICTURE OF APPROXIMATELY TENNIS BALL SIZED HAIL RELAYED
            VIA SOCIAL MEDIA...TIME ESTIMATED VIA RADAR AND PREVIOUS
            REPORTS.

&&

CURTIS
Special weather statement, Aug 2, 8:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT SUN AUG 2 2015

IAZ062-030130-
POWESHIEK IA-
801 PM CDT SUN AUG 2 2015

...STRONG THUNDERSTORM...

AT 801 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF KESWICK...OR 10 MILES EAST OF MONTEZUMA...MOVING
SOUTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONTEZUMA...DEEP RIVER AND BARNES CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
CENTRAL IOWA.

LAT...LON 4151 9248 4158 9252 4163 9242 4163 9230
      4151 9230
TIME...MOT...LOC 0101Z 297DEG 35KT 4155 9233

ANGLE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:01 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor44 min
Aug 2, 7:09 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Ringgold, Union51 min
Aug 2, 7:19 PM CDTSevere Thunderstorm WarningDMXAppanoose, Decatur, Lucas, Wayne41 min
Aug 2, 7:42 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor48 min
Aug 2, 7:56 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union49 min
Aug 2, 8:12 PM CDTTornado WarningDMXTaylor33 min
Aug 2, 8:29 PM CDTSevere Thunderstorm WarningDMXTaylor46 min
Aug 2, 9:16 PM CDTSpecial Weather StatementDMXAdams44 min
Aug 2, 9:57 PM CDTSpecial Weather StatementDMXRinggold, Taylor63 min
Aug 2, 11:14 PM CDTSevere Thunderstorm WarningDMXTaylor46 min

Nearby

Special Weather Statements in Iowa, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.